Alert archive / Illinois / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 248, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 31, 2008, 7:28 PM CDT for Jersey County, Macoupin County, Madison County, Illinois. It was in force for 47 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2008, 7:28 PM CDT (00:28 UTC)
- Expired
- May 31, 2008, 8:15 PM CDT
- In force
- 47 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
Counties Jersey County, IL, Macoupin County, IL, Madison County, IL
The radar
The St Louis radar (KLSX), 60 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 7:30 PM CDT | TSTM WND GST 50 | 3 Se Jerseyville, IL | |
| May 31, 7:30 PM CDT | HAIL 1 | 3 Se Jerseyville, IL | |
| May 31, 7:35 PM CDT | HAIL 0.88 | 5 W Brighton, IL | |
| May 31, 7:38 PM CDT | HAIL 0.88 | 1 W Brighton, IL | |
| May 31, 7:40 PM CDT | HAIL 0.75 | Brighton, IL | |
| May 31, 7:44 PM CDT | HAIL 1.75 | Brighton, IL | |
| May 31, 7:50 PM CDT | TSTM WND GST 53 | 2 S Shipman, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 7, 1:52 PM CST | Tornado Watch | SPC | 146 days |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.5 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 2101 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLSX 010028
SVRLSX
ILC083-117-119-010115-
/O.NEW.KLSX.SV.W.0248.080601T0028Z-080601T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
728 PM CDT SAT MAY 31 2008
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN JERSEY COUNTY IN SOUTHWEST ILLINOIS
SOUTHERN MACOUPIN COUNTY IN SOUTHWEST ILLINOIS
NORTHWESTERN MADISON COUNTY IN SOUTHWEST ILLINOIS
* UNTIL 815 PM CDT
* AT 726 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 5 MILES NORTHWEST OF GODFREY...AND MOVING EAST AT
33 MPH.
* LOCATIONS IMPACTED INCLUDE...
BRIGHTON...
SHIPMAN...
DORSEY...
BUNKER HILL...
PRAIRIETOWN...
WILSONVILLE...
GILLESPIE...
BENLD...
STAUNTON...
MOUNT OLIVE...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
THIS STORM HAS A HISTORY OF LARGE DAMAGING HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
LAT...LON 3890 9023 3891 9024 3893 9030 3908 9041
3933 8973 3900 8970
TIME...MOT...LOC 0028Z 255DEG 29KT 3903 9023
$$
CARNEY3 follow-up statements
000
WWUS53 KLSX 010045
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
745 PM CDT SAT MAY 31 2008
ILC083-117-119-010115-
/O.CON.KLSX.SV.W.0248.000000T0000Z-080601T0115Z/
MADISON IL-JERSEY IL-MACOUPIN IL-
745 PM CDT SAT MAY 31 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHERN MACOUPIN...SOUTHEASTERN JERSEY AND NORTHWESTERN MADISON
COUNTIES...
AT 743 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR MILES STATION...OR ABOUT 9 MILES
NORTHEAST OF GODFREY...MOVING EAST AT 33 MPH.
LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...ROYAL
LAKES...BUNKER HILL...DORCHESTER...PRUETT...WILSONVILLE...GILLESPIE
AND BENLD.
QUARTER SIZED HAIL HAS BEEN REPORTED IN BRIGHTON BY THE BRIGHTON
CITY POLICE WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...
TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.
LAT...LON 3890 9023 3891 9024 3893 9030 3908 9041
3933 8973 3900 8970
TIME...MOT...LOC 0045Z 255DEG 29KT 3906 9006
$$
CARNEY000 WWUS53 KLSX 010101 SVSLSX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 801 PM CDT SAT MAY 31 2008 ILC083-010111- /O.CAN.KLSX.SV.W.0248.000000T0000Z-080601T0115Z/ JERSEY IL- 801 PM CDT SAT MAY 31 2008 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JERSEY COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE COUNTY. LAT...LON 3900 8970 3892 9014 3918 9015 3933 8973 TIME...MOT...LOC 0101Z 253DEG 29KT 3911 8987 $$ ILC117-119-010115- /O.CON.KLSX.SV.W.0248.000000T0000Z-080601T0115Z/ MADISON IL-MACOUPIN IL- 801 PM CDT SAT MAY 31 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR SOUTHERN MACOUPIN AND NORTHERN MADISON COUNTIES... AT 756 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR DORCHESTER...OR ABOUT 6 MILES WEST OF GILLESPIE...MOVING EAST AT 33 MPH. LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...BENLD... WHITE CITY...HORNSBY AND MOUNT OLIVE. THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL ACROSS JERSEY COUNTY. THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS LAT...LON 3900 8970 3892 9014 3918 9015 3933 8973 TIME...MOT...LOC 0101Z 253DEG 29KT 3911 8987 $$ CARNEY
000 WWUS53 KLSX 010116 SVSLSX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 815 PM CDT SAT MAY 31 2008 ILC117-119-010130- /O.EXP.KLSX.SV.W.0248.000000T0000Z-080601T0115Z/ MADISON IL-MACOUPIN IL- 815 PM CDT SAT MAY 31 2008 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MACOUPIN AND NORTHERN MADISON COUNTIES EXPIRES AT 815 PM CDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER APPEARED TO BE SEVERE. HOWEVER...THIS IS STILL A VERY STRONG THUNDERSTORM. EXPECT GUSTY WINDS OF UP TO 50 MPH...PEA SIZED HAIL...FREQUENT DEADLY LIGHTNING...AND TORRENTIAL RAIN AS THE STORM CONTINUES EAST THROUGH MONTGOMERY...BOND...AND NORTHERN MADISON COUNTIES. LAT...LON 3900 8970 3892 9014 3918 9015 3933 8973 TIME...MOT...LOC 0101Z 253DEG 29KT 3911 8987 $$ CARNEY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 6:40 PM CDT, 48 minutes earlier.
Area forecast discussion, May 31, 6:40 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION NATIONAL WEATHER SERVICE ST LOUIS MO 640 PM CDT SAT MAY 31 2008 .DISCUSSION... /257 PM CDT SAT MAY 31 2008/ A WEAK COLD FRONT HAS SETTLED INTO THE NORTHERN OZARKS THIS AFTERNOON. SURFACE DEWPOINTS HAVE FALLEN OFF INTO THE UPPER 50S TO LOWER 60S NORTH OF THE FRONT BUT REMAIN IN THE UPPER 60S TO LOWER 70S SOUTH OF THE FRONT. THE FRONT IS EXPECTED TO SETTLE SOUTHWARD TONIGHT AND ON SUNDAY. WEAK HIGH PRESSURE WILL BUILD INTO THE AREA TONIGHT AND SUNDAY. THE FRONTAL BOUNDARY IS THEN FORECAST TO LIFT NORTHEAST ACROSS THE AREA MONDAY NIGHT. LOW LEVEL MOISTURE WAS POOLED ACROSS SOUTHERN KS AND SOUTHERN MO THIS MORNING. CONVECTION CONTINES TO DRIFT ACROSS THE OZARKS THIS AFTERNOON AND IS EXPECTED TO AFFECT THE SOUTHERN PORTION OF THE FORECAST AREA LATER THIS AFTERNOON AND TONIGHT. POPS WILL REMAIN FAIRLY LOW FOR THE AREA THROUGH SUNDAY NIGHT. STRONG LOW LEVEL WARM AIR ADVECTION/MOISTURE ADVECTION IS FORECAST BY THE MODELS INTO THE AREA MONDAY AND MONDAY NIGHT WITH HIGHER POPS. BESIDES IT WILL NOT HAVE RAINED FOR NEARLY 2 DAYS BY THEN. A SIGNIFICANT UPPER TROF IS FORECAST TO DIG INTO THE GREAT PLAINS BY EARLY THURSDAY. NOW THE GFS IS DEEPER AND SLOWER WITH THIS SYSTEM THAN THE ECMWF. WIDESPREAD CONVECTION IS EXPECTED LATE IN THE WEEK WITH THIS STRONG SHORT WAVE AS IT SWINGS ACROSS. TPS && .AVIATION... /633 PM CDT SAT MAY 31 2008/ FOR THE 00Z TAFS... THUNDERSTORMS HAVE BLOSSOMED OVER THE LAST FEW HOURS INVOF OF INTERSTATE 70 WHERE HEATING TODAY RESULTED IN A MODERATELY UNSTABLE AIR MASS. PRIND ARE THAT LOW LEVEL CONVERGENCE CENTERED AROUND 3-5KT AGL IS THE DRIVING MECHANISM. PCPN SHOULD END AT KCOU IN THE NEXT HR OR SO WITH THUNDERSTORMS IMPACTING KSTL/KSUS FOR THE NEXT FEW HOURS. THESE STORMS HAVE BEEN PRODUCING SOME GUSTY WINDS DUE TO RATHER STEEP LOW LEVEL LAPSE RATES AND HENCE PUT SOME DECENT GUSTS IN WITH THE TSRA. MID-HIGH CLOUDS WILL BE LEFT IN THE WAKE OF THE THUNDERSTORMS AND THIS CLOUD SHOULD THIN/CLEAR OVERNIGHT LEAVING LIGHT WINDS AND SMALL T/TD SPREADS FROM KCOU THRU KSTL. DUE TO THIS I ADDED SOME FOG. FOG SHOULD LIFT IN THE MORNING WITH DIURNAL CU DEVELOPING ON SUNDAY MONRING. GLASS && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
Hazardous weather outlook, May 31, 4:30 PM CDT, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 430 PM CDT SAT MAY 31 2008 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-011200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS- SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE- CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- 430 PM CDT SAT MAY 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF CENTRAL INTO SOUTHEAST MISSOURI AS WELL AS SOUTHERN ILLINOIS PRIMARILY THIS EVENING. THE MAIN THREAT FROM THE STORMS WILL BE LARGE HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE EASTERN OZARKS ON SUNDAY. THE MAIN THREAT FROM THE STORMS WILL BE LARGE HAIL AND POSSIBLE DAMAGING WINDS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE AREA MONDAY AND MONDAY NIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITH THE STORMS. THERE IS YET ANOTHER CHANCE FOR THUNDERSTORMS TUESDAY AND TUESDAY NIGHT...AS WELL AS THURSDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE FOR TONIGHT OVER PARTS OF CENTRAL INTO SOUTHEASTERN MISSOURI AND SOUTHERN ILLINOIS INTO THE EVENING HOURS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 SIPPRELL
In the hours before
Local storm report, May 31, 6:24 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
624 PM CDT SAT MAY 31 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0613 PM FUNNEL CLOUD 2 WSW OLD MONROE 38.92N 90.78W
05/31/2008 ST. CHARLES MO FIRE DEPT/RESCUE
&&
CORRECTED LOCATION
EVENT NUMBER 00283
TRUETTLocal storm report, May 31, 6:38 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
638 PM CDT SAT MAY 31 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL OLD MONROE 38.93N 90.75W
05/31/2008 E1.00 INCH ST. CHARLES MO FIRE DEPT/RESCUE
OCCASIONALLY GOLF BALL SIZED HAIL.
&&
EVENT NUMBER 00285
TRUETTLocal storm report, May 31, 6:40 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
640 PM CDT SAT MAY 31 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 3 W OLD MONROE 38.93N 90.80W
05/31/2008 E1.00 INCH LINCOLN MO FIRE DEPT/RESCUE
OCCASIONALLY GOLF BALL SIZED HAIL...NEAR HIGHWAYS 00
AND C
&&
CORRECTED COUNTY/STATE...LOCATION...REMARKS
EVENT NUMBER 00285
TRUETTLocal storm report, May 31, 7:18 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
718 PM CDT SAT MAY 31 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0717 PM HAIL GRAFTON 38.97N 90.43W
05/31/2008 E1.00 INCH JERSEY IL TRAINED SPOTTER
&&
EVENT NUMBER 00286
TRUETTLocal storm report, May 31, 7:21 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
721 PM CDT SAT MAY 31 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0718 PM HAIL ELSAH 38.95N 90.35W
05/31/2008 M1.00 INCH JERSEY IL TRAINED SPOTTER
&&
EVENT NUMBER 00287
FGLASSLocal storm report, May 31, 7:24 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
724 PM CDT SAT MAY 31 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 4 S OTTERVILLE 38.99N 90.40W
05/31/2008 E1.00 INCH JERSEY IL LAW ENFORCEMENT
&&
EVENT NUMBER 00289
SIPPRELLThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 9:38 PM CDT | River Flood Warning | LSX | Jersey | 14 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.